Alert archive / Kansas / High Wind Warnings in 2019
High Wind Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Oct 20, 2019, 9:25 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 8 counties in Kansas. It was in force for 4 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 20, 2019, 9:25 PM MDT (03:25 UTC)
- Expired
- Oct 21, 2019, 1:00 AM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 20, 9:33 PM MDT | NON-TSTM WND GST 62 | Atwood, KS | |
| Oct 20, 9:34 PM MDT | NON-TSTM WND GST 57 | 5 S Selden, KS | |
| Oct 20, 9:40 PM MDT | HIGH SUST WINDS 40 | 3 Ese Oakley, KS | NW WINDS SUSTAINED AT 40 MPH AT 9:40 PM MDT (0340 UTC) AT MESONET STATION K5OK7, 2.8 E OAKLEY (KSKTA). |
| Oct 20, 9:41 PM MDT | NON-TSTM WND GST 51 | Oberlin, KS | |
| Oct 20, 9:50 PM MDT | NON-TSTM WND GST 51 | Hill City, KS | |
| Oct 20, 10:53 PM MDT | NON-TSTM WND GST 54 | 1 E Hill City, KS | ASOS STATION KHLC HILL CITY. |
| Oct 20, 10:53 PM MDT | NON-TSTM WND GST 54 | 2 E Mccook, NE | ASOS STATION KMCK MCCOOK AIRPORT. |
| Oct 20, 11:14 PM MDT | NON-TSTM WND GST 60 | 2 E Mccook, NE | PEAK WIND GUST OF 52 KNOTS, 60 MPH, MEASURED AT THE MCCOOK (KMCK) ASOS AT 0514 UTC. |
| Oct 20, 11:39 PM MDT | NON-TSTM WND GST 61 | 1 Nnw Oberlin, KS | PEAK WIND GUST OF 53 KNOTS, 61 MPH, AT THE OBERLIN (KOIN) AWOS AT 0539 UTC. |
| Oct 20, 11:55 PM MDT | HIGH SUST WINDS 40 | 1 Nnw Oberlin, KS | SUSTAINED NW WIND AT 40 MPH GUSTING TO 60 MPH AT THE OBERLIN (KOIN) AWOS AT 0555 UTC. |
| Oct 20, 11:55 PM MDT | NON-TSTM WND GST 60 | 1 Nnw Oberlin, KS | WIND GUST OF 52 KNOTS, 60 MPH, MEASURED AT THE OBERLIN (KOIN) AWOS AT 0555 UTC. |
| Oct 21, 12:15 AM MDT | HIGH SUST WINDS 40 | 1 Nnw Oberlin, KS | AWOS STATION KOIN OBERLIN. |
| Oct 21, 12:15 AM MDT | NON-TSTM WND GST 58 | 1 Nnw Oberlin, KS | AWOS STATION KOIN OBERLIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
034 WWUS73 KGLD 210325 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 925 PM MDT Sun Oct 20 2019 KSZ001>004-014>016-029-NEZ079>081-210700- /O.NEW.KGLD.HW.W.0005.191021T0325Z-191021T0700Z/ Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Dundy- Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 925 PM MDT Sun Oct 20 2019 /1025 PM CDT Sun Oct 20 2019/ ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM MDT /2 AM CDT/ MONDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Portions of northwest and west central Kansas and southwest Nebraska. * WHEN...Until 1 AM MDT /2 AM CDT/ Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
250 WWUS73 KGLD 210610 AAA NPWGLD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Goodland KS 1210 AM MDT Mon Oct 21 2019 NEZ079-210715- /O.CAN.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Dundy- Including the city of Benkelman 1210 AM MDT Mon Oct 21 2019 ...HIGH WIND WARNING IS CANCELLED... The strongest northwest winds have ended. Wind gusts ranging from 40 to 50 mph will remain possible through 1 AM MDT. $$ KSZ001-014-029-210715- /O.CAN.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Cheyenne-Thomas-Gove- Including the cities of St. Francis, Bird City, Colby, Quinter, Grinnell, and Grainfield 110 AM CDT Mon Oct 21 2019 ...HIGH WIND WARNING IS CANCELLED... The strongest northwest winds have ended. Wind gusts ranging from 40 to 50 mph will remain possible through 2 AM CDT. $$ NEZ080-081-210715- /O.CON.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Hitchcock-Red Willow- Including the cities of Culbertson, Trenton, Stratton Ne, Palisade, and McCook 110 AM CDT Mon Oct 21 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds sustained at 35 to 45 mph with gusts ranging from 55 to 65 mph. * WHERE...Red Willow and Hitchcock Counties. * WHEN...Until 2 AM CDT early this morning. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home and avoid windows. Use caution if you must drive. && $$ KSZ002>004-015-016-210715- /O.CON.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Rawlins-Decatur-Norton-Sheridan-Graham- Including the cities of Atwood, Oberlin, Norton, Hoxie, and Hill City 110 AM CDT Mon Oct 21 2019 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM CDT EARLY THIS MORNING... * WHAT...Northwest winds sustained at 35 to 45 mph with gusts ranging from 55 to 65 mph. * WHERE...Rawlins, Decatur, Sheridan, Norton and Graham Counties. * WHEN...Until 2 AM CDT early this morning. * IMPACTS...High winds may down trees, power lines, and damage property. Winds of this magnitude will also create dangerous driving conditions, particularly for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home and avoid windows. Use caution if you must drive. High dust concentrations can aggravate asthma and cause respiratory problems, especially in children, the elderly, or those with pre- existing respiratory conditions. The Kansas Department of Health and Environment recommends taking preventative measures such as staying indoors or wearing protective breathing masks, if outside. && $$ Vincent
570 WWUS73 KGLD 210704 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 104 AM MDT Mon Oct 21 2019 NEZ080-081-210815- /O.EXP.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Hitchcock-Red Willow- Including the cities of Culbertson, Trenton, Stratton Ne, Palisade, and McCook 204 AM CDT Mon Oct 21 2019 ...HIGH WIND WARNING HAS EXPIRED... The strongest winds have ended. Sustained winds as high as 30 to 40 mph and gusts as high as 55 mph will remain possible north of Interstate 70 and east of Highway 83 through early to mid afternoon. $$ KSZ002>004-015-016-210815- /O.EXP.KGLD.HW.W.0005.000000T0000Z-191021T0700Z/ Rawlins-Decatur-Norton-Sheridan-Graham- Including the cities of Atwood, Oberlin, Norton, Hoxie, and Hill City 204 AM CDT Mon Oct 21 2019 ...HIGH WIND WARNING HAS EXPIRED... The strongest winds have ended. Sustained winds as high as 30 to 40 mph and gusts as high as 55 mph will remain possible north of Interstate 70 and east of Highway 83 through early to mid afternoon. $$ Vincent
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Oct 20, 7:45 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 20, 7:45 PM MDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Goodland KS 745 PM MDT Sun Oct 20 2019 .UPDATE... Issued at 745 PM MDT Sun Oct 20 2019 Have allowed the High Wind Warning to expire on time. Have cancelled the Red Flag Warning an hour early as conditions no longer support critical fire weather conditions being met. Threat for blowing dust has ended but not before moving through the northwest half or so of the forecast area from northeast Colorado. Visibilities generally ranged from 3 to 6 miles as the dust moved through behind a cold front and surge of northwest winds. For this evening will have to watch wind gusts carefully. 0.5-1km winds in the 45 to 55kt range are advertised to slowly move east across much of the area behind an intensifying upper level low pressure center currently over Nebraska. Have increased the winds as a result with generally gusts in the 45 to 55 mph range before decreasing a bit into the 20 to 30 mph range after midnight. Northwest winds increase on Monday with gusts in the 45 to maybe 55 mph range from roughly Trenton to Hill City and points east. Its possible for some patchy blowing dust to develop late in the afternoon in this area. UPDATE Issued at 400 PM MDT Sun Oct 20 2019 Did a quick update for the next several hours. Northwest winds gusting over 50 mph just entering Yuma county with some blowing dust being reported. Latest guidance has the track of the low pressure system a little farther south compared to 24 hours ago. Wraparound winds in excess of 45kts in the 0.5-1km layer reach into much of far eastern Colorado by 00z then as far south as Oakley by 03z then slowly moving east into the central and eastern CWA by midnight. Question becomes how much of that wind will reach the surface this evening. LAMP guidance has been showing the strongest winds early this evening and I've updated the forecast as a result. && .SHORT TERM...(This evening through Monday) Issued at 317 PM MDT Sun Oct 20 2019 Looking aloft, a strong cyclone located over the Nebraska panhandle will continue to move east towards South Dakota. Our area is currently set in the dry slot of this system, so we are not expecting any precipitation, but rather, strong NW flow. For the rest of today, continued the High Wind Warning through 7 PM MDT / 8 PM CDT tonight, but there is still some uncertainty as to how low the winds will mix to the surface, in addition to, cloud cover. However, we will see a lull in the winds at sunset with another stronger round of winds 15-25 mph gusting up to 50 mph through 6Z, and then another brief lull in the early morning hours, back up to around 25 mph with gusts up to 40 mph lasting through Monday evening. It won't be until Monday night where we will see winds come down to the NW around 10 mph. We will see a very slight increase in humidity values over the Tri-State area tomorrow. RH minimum values are forecast to be in the upper teens to mid 20s. We will be close to critical fire weather conditions, especially with tomorrow's winds, but felt, at this time, the need for an additional highlight was unnecessary. Not much in the way of temperatures. Highs today and tomorrow will be in the mid to upper 50s. With overnight lows tonight and tomorrow night in the lower 30s. Lastly, blowing dust is highly possible, and if seen, please report it to your local NWS. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM MDT Sun Oct 20 2019 A ridge moves across the region Tuesday before a trough extends from a low over the Hudson Bay and begins to move across the central Plains Wednesday. Another ridge moves into the area by Friday and moves across the central U.S. Saturday as a trough develops over the Pacific Northwest. The trough continues to extend to the California coast through Sunday causing southwest flow over the central Plains. A strong surface midlatitude cyclone sits over Lake Superior as another low pressure system develops over western Canada Tuesday. The system over western Canada migrates south along the lee of the Rockies into eastern Colorado by Wednesday. A cold front accompanying the surface low moves across the Tri-State area Wednesday. Rain and snow will accompany the frontal passage and continue through Thursday. Leeside troughing develops by Saturday morning bringing another cold front to the area Saturday night. Rain and some transition to snow are expected Saturday night through Sunday. Little to no snow accumulation is expected with either frontal passage. Expect highs in the mid-40s to lower 70s and lows in the upper teens to mid-40s through the extended forecast period. Skies will be clear to mostly clear during periods of time when precip is not expected. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 530 PM MDT Sun Oct 20 2019 For KGLD and KMCK, vfr conditions expected after about 01z or 02z. Until that time strong northwest winds with blowing dust will be possible. Visibilities locally down to 3sm with mvfr cigs. Strong west to northwest winds are expected through the overnight hours and into much of the day Monday before decreasing around 23z. Wind gusts of 35 to 40kts are expected, maybe higher at times this evening. Both terminals could see some light rain showers on the backside of the storm system this evening. Confidence isnt high enough to include in the forecast and no impacts from the showers are expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...99 SHORT TERM...EV LONG TERM...NEWMAN AVIATION...99
Hazardous weather outlook, Oct 20, 7:10 PM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 710 PM MDT Sun Oct 20 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 710 PM MDT Sun Oct 20 2019 /810 PM CDT Sun Oct 20 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Northwest winds gusting 45 to 55 mph will continue this evening before decreasing a bit after midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Near critical fire weather conditions are expected across much of the Tri-State area Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Oct 20, 8:40 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM NON-TSTM WND GST COLBY 39.39N 101.05W
10/20/2019 M52 MPH THOMAS KS AWOS
&&Local storm report, Oct 20, 8:58 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM NON-TSTM WND GST REXFORD 39.47N 100.74W
10/20/2019 M58 MPH THOMAS KS MESONET
&&Local storm report, Oct 20, 9:07 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 PM MDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST ST. FRANCIS 39.77N 101.80W
10/20/2019 M59 MPH CHEYENNE KS AWOS
&&Special weather statement, Oct 20, 9:10 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Goodland KS 910 PM MDT Sun Oct 20 2019 KSZ001>003-013>015-028-029-NEZ079>081-210500- Cheyenne-Rawlins-Decatur-Sherman-Thomas-Sheridan-Logan-Gove-Dundy- Hitchcock-Red Willow- Including the cities of St. Francis, Bird City, Atwood, Oberlin, Goodland, Colby, Hoxie, Oakley, Quinter, Grinnell, Grainfield, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 910 PM MDT Sun Oct 20 2019 /1010 PM CDT Sun Oct 20 2019/ Northwest winds gusting 45 to 55 mph will be common this evening. Its possible for a few gusts to reach 60 mph. Motorists traveling across the area should be prepared for strong and sudden wind gusts.
Local storm report, Oct 20, 9:11 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM NON-TSTM WND GST 1 WNW HOXIE 39.36N 100.45W
10/20/2019 M50 MPH SHERIDAN KS MESONET
&&Local storm report, Oct 20, 9:15 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SUN OCT 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND GST 2 ENE COLBY 39.40N 101.01W
10/20/2019 M66 MPH THOMAS KS MESONET
&&Nearby
High Wind Warnings in Kansas, 2019High Wind Warnings in Nebraska, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.